Alert archive / Louisiana / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Lake Charles, LA

July 26, 2011Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jul 26, 2011, 9:54 AM CDT for Saint Martin Parish, Louisiana. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 9:54 AM CDT (14:54 UTC)
Expired
Jul 26, 2011, 12:00 PM CDT
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 130 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 12:04 PM CDTFLASH FLOOD3 Ne Breaux Bridge, LAPOLICE REPORT FLOODING COVERING HIGHWAY LA 328 NEAR BORDELON RD.
Jul 26, 12:04 PM CDTFLASH FLOODBreaux Bridge, LAPOLICE REPORT FLOODING OVER LA 347 WITH SOME REPORTS OF MORE THEN 1 FOOT OF WATER COVERING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3487 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3487 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WGUS54 KLCH 261454
FFWLCH
LAC099-261700-
/O.NEW.KLCH.FF.W.0005.110726T1454Z-110726T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
954 AM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL NOON CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. ESTIMATED RAINFALL TOTALS OF 3 TO 4 INCHES HAVE 
  FALLEN OVER THE PAST HOUR...AND AN ADDITIONAL 1 TO 2 INCHES ARE 
  POSSIBLE OVER THE NEXT COUPLE OF HOURS  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  ARNAUDVILLE...BREAUX BRIDGE...BUTTE LA ROSE...CECILIA...HENDERSON
  AND LAKE PELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3016 9160 3020 9198 3023 9194 3026 9197
      3028 9195 3032 9197 3036 9195 3037 9198
      3040 9198 3039 9194 3042 9187 3039 9181
      3039 9176

$$

13
1 follow-up statement
796 
WGUS74 KLCH 261610
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1110 AM CDT TUE JUL 26 2011

LAC099-261700-
/O.CON.KLCH.FF.W.0005.000000T0000Z-110726T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARTIN LA-
1110 AM CDT TUE JUL 26 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN ST. MARTIN
PARISH UNTIL NOON CDT...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING TO TRACK ACROSS 
PARTS OF THE WARNED AREA. RAINFALL ESTIMATES THAT 1 TO 3 INCHES HAVE 
FALLEN OVER THE PAST HOUR TO THE EAST AND SOUTH OF BREAUX 
BRIDGE...WITH A TOTAL OF 5 TO 6 INCHES OVER THE PAST 3 HOURS IN A 
SWATH BETWEEN BREAUX BRIDGE AND HENDERSON. AN ADDITIONAL 1 TO 2 INCHES 
IS POSSIBLE IN THE WARNED AREA OVER THE NEXT HOUR...ESPECIALLY NEAR 
THE BREAUX BRIDGE AREA.      

RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
ARNAUDVILLE...BREAUX BRIDGE...BUTTE LA ROSE...CECILIA...HENDERSON AND
LAKE PELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 3016 9160 3020 9198 3023 9194 3026 9197
      3028 9195 3032 9197 3036 9195 3037 9198
      3040 9198 3039 9194 3042 9187 3039 9181
      3039 9176

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 6:22 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 26, 6:22 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 AM CDT TUE JUL 26 2011

.DISCUSSION...
12Z TAF ISSUANCE.

&&

.AVIATION...
LIKE YESTERDAY...SCT SHRA/TSRA DEVELOPED AROUND 09-10Z ACROSS THE
COASTAL WATERS SOUTH OF VERMILION PARISH...AND SPREAD ACROSS S LA NEAR
LCH EAST TO NEAR ARA. THE AREA IS EXPECTED TO GRADUALLY SPREAD/FORM
N AND W AS THE MORNING AND AFTERNOON PROGRESSES. FOR THIS...HAVE
VCTS FOR LCH/ARA/LFT ~12Z WITH TEMPO GROUPS FOR TSRA THRU 22Z. FOR
BPT...LEFT VCTS BEGINNING AT 15Z...WITH TEMPO GROUP FOR TSRA &
MVFR CEILING/VSBY FROM 18-22Z...AND ABOUT AN HOUR LATER FOR AEX.
CONVECTION EXPECTED TO DISSIPATE AFTER 00Z THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 403 AM CDT TUE JUL 26 2011/

DISCUSSION...
SFC ANALYSIS THIS MORNING SHOWS HIGH PRESSURE SITUATED OVER THE
CNTL GULF OF MEXICO KEEPING THE FORECAST AREA IN A LIGHT SRLY
FLOW...MAINTAINING OUR PERSISTENT VERY MOIST AIRMASS (00Z KLCH
SOUNDING PWAT OF 2.45 INCHES IS 145 PERCENT OF NORMAL). MEANWHILE
WATER VAPOR IMAGERY SHOWS RIDGING IN PLACE ACROSS THE SRN ROCKIES
AND SRN PLAINS WITH A SHORTWAVE DROPPING THROUGH THE OZARKS.
REGIONAL 88DS BEGINNING TO SHOW ANOTHER NIGHT OF NOCTURNAL
CONVECTION GETTING FIRED UP OVER THE COASTAL WATERS JUST WEST OF
MARSH ISLAND...SIMILAR TO THIS TIME LAST NIGHT.

EXPECTING ANOTHER DAY OF SCATTERED CONVECTION ACROSS THE FORECAST
AREA TODAY AS THE COPIOUS GULF MOISTURE COMBINES FORCES WITH THE
ADVANCING SHORTWAVE...MILD HEATING...AFTERNOON SEA BREEZE AND
RESULTANT OUTFLOWS. BEST CHANCE OF RAIN AGAIN WILL BE OVER THE
ATCHAFALAYA BASIN WHERE MOISTURE WILL BE DEEPEST...ALTHOUGH ALL
ZONES HAVE BEEN KEPT IN THE CHANCE POP CATEGORY. ODDLY THOUGH THIS
MORNING THE LATEST RUN OF THE NCEP 4.0KM WRF SHOWS ONLY A LIMITED
AMOUNT OF CONVECTION TODAY. DESPITE THE RECENT RAINS FLASH FLOOD
GUIDANCE REMAINS HIGH ACROSS THE FORECAST AREA SO NO WATCH IS IN
THE WORKS ATTM.

SHOWERS AND STORMS SHOULD AGAIN SIMMER DOWN AFTER SUNSET BEFORE
NEXT ROUND OF SHOWERS DEVELOP PRIOR TO SUNRISE IN THIS PERSISTENT
PATTERN. CARRIED OVER THE POP SCHEME FROM THE AFTERNOON FORECAST
PACKAGE OF YESTERDAY WITH THESE CHANCE POPS LINGERING EACH DAY
THROUGH FRIDAY BEFORE THE RIDGE INCHES SEWD TOWARD THE FORECAST
AREA...ALLOWING THE AIRMASS TO DRY SOME AND MAYBE PUT A LITTLE LID
ON CONVECTIVE DEVELOPMENT FOR THE WEEKEND. AT SUCH TIME TEMPS
ACROSS THE NRN 1/2 OF THE AREA WILL WARM SIGNIFICANTLY WITH
AFTERNOON HIGHS IN THE UPPER 90S...LOWER TO MID 90S FROM I-10 SWD.

MARINE...
POSITIONING OF THE SFC HIGH OVER THE NRN GULF WILL KEEP EITHER A
SWRLY OR WRLY WIND OVER THE COASTAL WATERS THROUGH MID-WEEK. BY
LATER IN THE WEEK THE HIGH WILL SHIFT BACK TO ITS MORE
CLIMATOLOGICALLY FAVORED SERN CONUS/NERN GULF POSITIONING ALLOWING
FOR A MORE TYPICAL SUMMERTIME SRLY FLOW. NO FLAGS ARE ANTICIPATED
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  78  93  79  92 /  40  40  40  40  40
KBPT  92  79  92  80  94 /  30  30  30  30  30
KAEX  93  76  95  76  94 /  50  50  50  50  50
KLFT  91  77  93  78  91 /  50  50  50  50  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 26, 5:34 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 AM CDT TUE JUL 26 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
534 AM CDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THROUGH
THIS EVENING AS A VERY MOIST AND UNSTABLE AIRMASS COMBINES WITH A
WEAKNESS IN THE ATMOSPHERE ALOFT. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...A FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH
AND FREQUENT DANGEROUS LIGHTNING ALONG WITH HEAVY RAINS WHICH WILL
QUICKLY RESULT IN PONDING OF WATER ON ROADWAYS. ON THE COASTAL
WATERS THE STORMS WILL PRODUCE BRIEF GUSTY WINDS...ROUGH SEAS AND
HEAVY RAINS REDUCING THE VISIBILITY TO A MILE OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH
THE END OF THE WORK WEEK AS THE WEATHER PATTERN CHANGES LITTLE IN
THE COMING DAYS. BY THE WEEKEND HIGH PRESSURE ALOFT WILL INCH
CLOSER TO THE AREA...WHICH WILL LOWER RAIN CHANCES SLIGHTLY FOR
THE LATTER PORTION OF THE FORECAST PERIOD. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:04 PM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin91 min
Jul 26, 1:43 PM CDTSpecial Weather StatementLCHAcadia47 min
Jul 26, 4:22 PM CDTSpecial Weather StatementLCHCalcasieu53 min
Jul 26, 4:25 PM CDTSpecial Marine WarningLCH65 min
Jul 26, 5:26 PM CDTSpecial Marine WarningLCH64 min

Nearby

Flash Flood Warnings in Louisiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.